Archiv der Mathematik

, Volume 80, Issue 6, pp 630–646

A new version of the Hahn-Banach theorem

Original paper

DOI: 10.1007/s00013-003-0500-2

Cite this article as:
Simons, S. Arch. Math. (2003) 80: 630. doi:10.1007/s00013-003-0500-2


We discuss a new version of the Hahn-Banach theorem, with applications to linear and nonlinear functional analysis, convex analysis, and the theory of monotone multifunctions. We show how our result can be used to prove a “localized” version of the Fenchel-Moreau formula - even when the classical Fenchel-Moreau formula is valid, the proof of it given here avoids the problem of the “vertical hyperplane”. We give a short proof of Rockafellar’s fundamental result on dual problems and Lagrangians - obtaining a necessary and sufficient condition instead of the more usual sufficient condition. We show how our result leads to a proof of the (well-known) result that if a monotone multifunction on a normed space has bounded range then it has full domain. We also show how our result leads to generalizations of an existence theorem with no a priori scalar bound that has proved very useful in the investigation of monotone multifunctions, and show how the estimates obtained can be applied to Rockafellar’s surjectivity theorem for maximal monotone multifunctions in reflexive Banach spaces. Finally, we show how our result leads easily to a result on convex functions that can be used to establish a minimax theorem.

Mathematics Subject Classification (2000):


Copyright information

© Birkhäuser-Verlag 2003

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of CaliforniaSanta BarbaraUSA